PDE aspects of Aubry-Mather theory for quasiconvex Hamiltonians

  • Albert Fathi
  • Antonio Siconolfi


We propose a PDE approach to the Aubry-Mather theory using viscosity solutions. This allows to treat Hamiltonians (on the flat torus \(\mathbb{T}^N\)) just coercive, continuous and quasiconvex, for which a Hamiltonian flow cannot necessarily be defined. The analysis is focused on the family of Hamilton-Jacobi equations \(H(x,Du) = a\) with a real parameter, and in particular on the unique equation of the family, corresponding to the so-called critical value a = c, for which there is a viscosity solution on \(\mathbb{T}^N\). We define generalized projected Aubry and Mather sets and recover several properties of these sets holding for regular Hamiltonians.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aubin, J.P., Cellina, A.: Differential inclusions. Springer, Berlin 1984Google Scholar
  2. 2.
    Bardi, M., Capuzzo Dolcetta, I.: Optimal control and viscosity solutions of Hamilton-Jacobi equations. Birkhäuser, Boston 1997Google Scholar
  3. 3.
    Barles, G.: Solutions de viscosité des équations de Hamilton-Jacobi. Springer, Paris 1994Google Scholar
  4. 4.
    Buttazzo, G., Giaquinta, M., Hildebrandt, S. One-dimensional variational problems. An introduction. Oxford University Press, New York 1998Google Scholar
  5. 5.
    Bourbaki, N.: Fonction d’une variable réelle. Hermann, Paris 1976Google Scholar
  6. 6.
    Clarke, F.: Optimization and nonsmooth analysis. Wiley, New York 1983Google Scholar
  7. 7.
    Camilli, F., Siconolfi, A.: Maximal subsolutions for a class of degenerate Hamilton-Jacobi problems. Indiana Univ. Math. J. 48, 1111-1132 (1999)MATHGoogle Scholar
  8. 8.
    Camilli, F., Siconolfi, A.: Hamilton-Jacobi equations with measurable dependence on the state variable. Adv. in differential equations 8, 733-768 (2003)MATHGoogle Scholar
  9. 9.
    Cannarsa, P., Sinestrari, C.: Semiconcave functions, Hamilton-Jacobi equations, and optimal control. Birkhäuser, Boston 2004Google Scholar
  10. 10.
    Contreras, G., Iturriaga, R.: Global minimizers of autonomous Lagrangians. 22nd Brazilian Mathematics Colloquium, Rio de Janeiro 1999Google Scholar
  11. 11.
    Evans, L.C.: Periodic homogenization of certain nonlinear partial differential equation. Proc. Roy. Soc. Edimburgh 120A, 245-265 (1992)MATHGoogle Scholar
  12. 12.
    Fathi, A.: Solutions KAM faibles et barriéres de Peierls. C. R. Aca. Sci. Paris 325, 649-652 (1997)MATHGoogle Scholar
  13. 13.
    Fathi, A.: Sur la convergence du semi-groupe de Lax-Oleinik. C. R. Aca. Sci. Paris 327, 267-270 (1998)MATHGoogle Scholar
  14. 14.
    Fathi, A.: Weak KAM theorem in Lagrangian dynamics. Cambridge University Press (to appear)Google Scholar
  15. 15.
    Fathi, A., Siconolfi, A.: Existence of C 1 critical subsolutions of the Hamilton-Jacobi equation. Invent. Math. 155, 363-388 (2004)MATHGoogle Scholar
  16. 16.
    Gangbo, W.: The Monge mass transfer problem and its applications. Contemporary Math. 226, 79-104 (1999)MATHGoogle Scholar
  17. 17.
    Graf, S., Mauldin, R.D.: A classification of disintegrations of measures. Contemporary Math. 94, 147-158 (1989)MATHGoogle Scholar
  18. 18.
    Lions, P.L.: Generalized solutions of Hamilton-Jacobi equations. Pitman, London 1982Google Scholar
  19. 19.
    Lions, P.L., Papanicolaou G., Varadhan, S.R.S.: Homogenization of Hamilton-Jacobi equations. Unpublished preprint 1987Google Scholar
  20. 20.
    Siconolfi, A.: Metric character of Hamilton-Jacobi equations. Trans. A.M.S 355, 1987-2009 (2003)MathSciNetMATHGoogle Scholar
  21. 21.
    Sinestrari, C.: Semiconcavity of solutions of stationary Hamilton-Jacobi equations. Nonlinear Anal. 24, 1321-1326 (1995)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin/Heidelberg 2005

Authors and Affiliations

  • Albert Fathi
    • 1
  • Antonio Siconolfi
    • 1
  1. 1.Départment de MathématiquesEcole Normale SupérieureLyon Cedex 7France
  2. 2.Dipartimento di MatematicaUniversitá degli Studi di Roma “La Sapienza”RomaItaly

Personalised recommendations